Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Gray, ME

July 3, 2003Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 3, 2003, 3:03 PM EDT for Somerset County, Maine. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 3:03 PM EDT (19:03 UTC)
Expired
Jul 3, 2003, 3:30 PM EDT
In force
27 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 131 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS51 KGYX 031903
SVRGYX
MEC025-031930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 330 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ATHENS...OR ABOUT 14 MILES NORTH OF
  SKOWHEGAN...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES SOUTH OF BRIGHTON AT 310 PM EDT
  OVER HARMONY...4 MILES SOUTHWEST OF CAMBRIDGE...9 MILES WEST OF
  RIPLEY AT 330 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4502 6988 4485 6980 4493 6935 4514 6945

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:25 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 3, 2:25 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT THU JUL 3 2003

.DISC...SUMMERY WX TO CONTINUE.  SERIES OF WK SHRT WVS TO BRUSH
NRTHRN SECTIONS NXT 36 HRS TOUCHING OFF SCT TSRA/SHRA AT TIMES.
OTHERWISE...ELEVATED HTG WIL PRODUCE A FEW AIRMASS STORMS FRI
AFTERNOON AND EVENING.  A COLD FRONT WIL BRING A CHC TO ALL SECTIONS
SAT PM/NIGHT...XCP LIKELY POPS ACRSS THE FAR N. FOR D+3 AND BEYOND
LEANED TWDS THE LATEST GFS AND ENSEMBLE SOLUTIONS.  WE SHUD SEE A
GRDL COOL DWN AS WE HEAD INTO NXT WEEK WTH RTRN OF UPPR TROF.  H8
TEMPS ALSO SUGGESTING SVRL COOL NIGHTS...ESPLLY ACRSS NTHRN NH AND
THE WSTRN ME MTNS.

.CSTAL WTRS...QUIET ON THE WATERS WTH WNDS/SEAS APPRCHNING SCA ON
SAT AHD OF COLD FRONT.

GRIDS AVBL.  WRKZFP/CWF AVBL SHRTLY.

.GYX...
ME...NONE.
NH...NONE.

ES
Hazardous weather outlook, Jul 3, 2:54 AM EDT, 12 hours 9 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
254 AM EDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:31 PM EDTSevere Thunderstorm WarningGYXSomerset44 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.